Tummy Aches May Reduce Success of Autism Medication

A new study published in the Journal of Clinical Pharmacology suggests poor stomach absorption could potentially decrease the efficacy of autism drugs.

A new study published in the Journal of Clinical Pharmacology suggests poor stomach absorption could potentially decrease the efficacy of autism drugs.

According to previous studies, many autistic adults and children also suffer from gastrointestinal symptoms, massively impacting medication availability as well as absorption. Research has identified the two most prevalent reoccurrences to be patterns of constipation and diarrhea. While the underlying cause of gastrointestinal symptoms is still elusive, experts hypothesize the diet of those with autistic genes — or, at the very least, the microbial composition within the gut environment, is the main culprit.

In an effort to help manage their symptoms, research finds that nearly 35% of autistic patients are prescribed at least one psychotropic treatment.The authors recommend physicians screen autistic children for gastrointestinal symptoms to well before providing them with psychotropic medication. Since many psychotropic medications are instructed to be taken orally, a well-functioning gastrointestinal tract is required for healthy absorption before crossing the intestinal epithelium and dissolving into the bloodstream.

The authors wrote, “Conditions that impact gastric activity in the stomach (e.g., H. pylori, a bacterial infection (heliocobacter pylori) known to cause of peptic ulcers) are linked to impaired absorption of some drugs; in other words, higher stomach pH may reduce how much of a drug can dissolve.”

Maria G. Valdavinos, PhD, the study’s senior author, commented in a press release, “There are a number of variables that can influence medication response but given how common gastrointestinal issues are for those with autism, it seems the relationship should be examined more closely.” Experts realize that, moving forward, each investigation should identify those autistic patients experiencing gastrointestinal symptoms, primarily to adequately monitor their blood levels of drug and metabolites.

As researchers conduct a more formal evaluation of the possible connection between gastrointestinal issues and the negative effect on autistic medications, they understand, in the meantime, alternative, treatment methods should be commissioned and readily available.